Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS Houston/Galveston, TX

June 27, 2004Grimes County, Madison County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 27, 2004, 6:53 AM CDT for Grimes County, Madison County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 6:53 AM CDT (11:53 UTC)
Expired
Jun 27, 2004, 9:45 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Grimes County, TX, Madison County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 271152
FFWHOU
TXC185-313-271445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
653 AM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN SOUTHEAST TEXAS
  GRIMES COUNTY IN SOUTHEAST TEXAS

* UNTIL 945 AM CDT

* AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL WAS MOVING ACROSS GRIMES AND MADISON COUNTIES.

* FLOODING IS EXPECTED IN OR NEAR...
  MADISONVILLE...BEDIAS...NORTH ZULCH...ROANS PRAIRIE

STRONG THUNDERSTORMS PRODUCING RAINFALL OF 2 TO 4 INCHES WERE MOVING 
ACROSS LOCATIONS THAT RECEIVED 3 TO 4 INCHES OF RAINFALL OVERNIGHT.  
AREAS ESPECIALLY VULNERABLE ARE IN NORTHERN GRIMES COUNTY AND 
EASTERN MADISON COUNTY.

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3096 9566 3088 9588 3081 9586 3049 9583
          3026 9582 3025 9605 3044 9608 3048 9611
          3063 9616 3084 9616 3089 9620 3101 9620
          3109 9601 3108 9569

$$
2 follow-up statements
000 
WGUS74 KHGX 271257 CCA
FFSHOU
TXC185-313-271445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
755 AM CDT SUN JUN 27 2004

...THE FLASH FLOOD WARNING WARNING CONTINUES FOR MADISON AND GRIMES 
COUNTIES UNTIL 945 AM CDT...

AT 749 AM CDT DOPPLER RADAR CONTINUES TO INDICATE VERY HEAVY RAINFALL
MOVING ACROSS GRIMES AND MADISON COUNTIES.  SINCE 5 AM...RADAR 
ESTIMATED RAINFALL AMOUNTS OF 1 TO 3 INCHES OVER GRIMES COUNTY AND 3 
TO 5 INCHES ACROSS MADISON COUNTY.

AT 749 AM CDT LAW ENFORCEMENT REPORTED FLOODING IN NAVASOTA AT 
COLEMANS BOTTOM NEAR FM 39.  ALSO...OTHER LOCATIONS ACROSS NAVASOTA 
WERE FLOODED.

HIGH WATER WAS ALSO REPORTED ALONG HIGHWAY 75 AND INTERSTATE 45 NEAR 
MADISONVILLE IN MADISON COUNTY.  LAW ENFORCEMENT REPORTED HIGH WATER 
OVER THE ROAD AT 645 AM.

FLASH FLOODING IS IMMINENT OR OCCURRING MOVE TO HIGHER GROUND
IMMEDIATELY. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER
COVERS THE GROUND

A FLOOD WATCH REMAINS IN EFFECT.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3096 9566 3088 9588 3081 9586 3049 9583
          3026 9582 3025 9605 3044 9608 3048 9611
          3063 9616 3084 9616 3089 9620 3101 9620
          3109 9601 3108 9569

$$
000 
WGUS74 KHGX 271354
FFSHOU
TXC185-271445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
855 AM CDT SUN JUN 27 2004

...THE FLASH FLOOD WARNING WARNING CONTINUES FOR GRIMES COUNTY UNTIL
945 AM CDT...

AT 849 AM CDT LAW ENFORCEMENT REPORTED THAT THE FOLLOWING ROADS WERE 
CLOSED DUE TO HIGH WATER:

FM 1774 4 MILES OUTSIDE OF ANDERSON TOWARD PLANTERSVILLE.
FOSTER STREET AND FM 3090 NEAR NAVASOTA IN THE COLEMANS BOTTOM AREA.

SINCE 5 AM CDT...RADAR ESTIMATED THAT RAINFALL AMOUNTS OF 2 TO 4 
INCHES HAVE FALLEN ACROSS MOST OF THE COUNTY.  BETWEEN ROANS PRAIRIE 
AND NAVASOTA 6 TO 8 INCHES HAVE BEEN ESTIMATED TO HAVE FALLEN.

FLASH FLOODING IS IMMINENT OR OCCURRING MOVE TO HIGHER GROUND
IMMEDIATELY. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER
COVERS THE GROUND

A FLOOD WATCH REMAINS IN EFFECT.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3025 9581 3025 9608 3030 9608 3035 9614
          3044 9608 3047 9611 3061 9616 3072 9614
          3082 9616 3086 9587 3061 9584

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:12 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 27, 3:12 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
312 AM CDT SUN JUN 27 2004

.DISCUSSION...
THE OVERALL PATTERN OVER SE TX HAS SLOWLY CHANGED AND BECOME A BIT
DRIER DURING THE PAST COUPLE OF DAYS.  THE FORECAST IS ABOUT AS
DIFFICULT AS 24 HOURS AGO AND THE CHANCES AND AMOUNTS OF RAIN CONTINUE
TO BE THE MAIN FORECAST PROBLEM.

EVEN THOUGH K-INDICES AND PW/S WERE HIGHER ON THE 00Z SOUNDINGS (33 TO
39 AND 1.6 TO 2.1 INCHES RESPECTIVELY)...THE WATER VAPOR SHOWED THE
DEEP LAYER MOISTURE SLIGHTLY OFF THE COAST.  IT ALSO SHOWED ANOTHER
BLOB OF MOISTURE OVER CENTRAL MEXICO HEADING TOWARD THE WESTERN GULF
AND TX COASTAL PLAIN.  ALSO...AT 00Z THE BEST 700 MB DEWPOINTS WERE
OVER CENTRAL AND E TX AND THE MODELS PLACE THIS MOISTURE AREA OVER THE
NORTHERN HALF OF SE TX TODAY.  THE MOISTURE COMING IN FROM MEXICO WILL
PROBABLY GET CAUGHT UP BETWEEN THE RIDGE OVER THE WESTERN GULF AND THE
DYING LOW OVER TX.  TO COMPLICATE THINGS FURTHER...AN UPPER LOW OVER
THE CENTRAL GULF IS SUPPOSED TO DRIFT NORTH-NORTHEASTWARD.  THIS LOW
WAS HELPING FORM THE RIDGE AND ITS MOVEMENT AND EVOLUTION MAY HELP
DETERMINE WHERE THE DEEPEST MOISTURE AND SUBSEQUENT BEST RAINFALL
OCCURS.  LIKED THE RUC AND ETA OVER THE GFS IN THEIR HANDLING OF THE
QPF AND MID LAYER MOISTURE FIELDS.

WILL TAPER THE POPS FROM 80 PERCENT NORTH TO 60 PERCENT SOUTH AND WILL
EXTEND THE FLOOD WATCH THROUGH 6 PM TODAY.  EVEN THOUGH THERE WILL
PROBABLY BE HIGHER RAINFALL AMOUNTS IN THE NORTH INITIALLY...THE FLASH
FLOOD POTENTIAL IS GREATER IN THE SOUTH DUE TO THE WETTER GROUND
CONDITIONS.  ALSO...MORE RAINFALL MAY DEVELOP THERE LATER TODAY.

FOR MONDAY INTO THURSDAY THE OMEGA PATTERN AT 500 MB OVER THE PACIFIC
STATES SHOULD SLOWLY DRIFT EASTWARD.  THIS WILL ALLOW THE PERSISTENT
TROUGH OVER SE TX TO MOVE NORTHEASTWARD AND A RIDGE TO BUILD WESTWARD
ACROSS THE GULF.  THE GFS DEVELOPS A WEAKNESS IN THE RIDGE FRIDAY AND
SATURDAY AND THE ECMWF REFLECTS THIS SCENARIO AS WELL.  THIS SCENARIO
WILL MEAN A BRIEF BREAK IN THE WIDESPREAD RAINFALL COVERAGE FROM ABOUT
MONDAY INTO THURSDAY...THEN BETTER RAIN CHANCES FRIDAY AND SATURDAY.

PL-40
38

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SE TX FOR TXZ163-164-176>179-195>200-210>214-226-227-235>238.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 83 73 87 73 90 / 80 40 50 40 40
HOUSTON(IAH)          84 74 86 74 88 / 70 40 50 40 50
GALVESTON (GLS)       83 75 85 75 86 / 60 40 50 40 50

&&
Hazardous weather outlook, Jun 26, 3:45 PM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT SAT JUN 26 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-271200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
345 PM CDT SAT JUN 26 2004

...FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH
TONIGHT...

.DAY ONE...TONIGHT...
THE AIR MASS REMAINS VERY MOIST AND UNSTABLE OVER SOUTHEAST TEXAS.
THE UPPER DISTURBANCE OVER THE HILL COUNTRY WILL GRADUALLY MOVE
NORTHEAST AND WILL BE SITUATED OVER NORTH TEXAS BY SUNDAY. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
TEXAS THROUGH TONIGHT. SLOW MOVING STORMS WILL PRODUCE HEAVY RAINFALL.
GENERAL RAINFALL TOTALS OF 1 TO 3 INCHES WITH ISOLATED AMOUNTS OF 5
INCHES ARE POSSIBLE ESPECIALLY FOR THOSE AREAS NORTH OF INTERSTATE
HIGHWAY 10.

WITH AN ALREADY SATURATED GROUND SURFACE...ADDITIONAL HEAVY RAINFALL
WILL LEAD TO A FLOOD THREAT. RIVER FLOODING THAT WAS EITHER ONGOING OR
DEVELOPING WILL ADD TO THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE CURRENT FLOOD THREAT COULD CONTINUE INTO SUNDAY AS CONDITIONS
REMAIN FAVORABLE FOR THE FORMATION OF MORE HEAVY RAINS. A WEAK UPPER
LEVEL TROUGH WILL REMAIN IN PLACE THROUGH MONDAY OVER THE LONE STAR
STATE. A LOWER CHANCE OF PRECIPITATION CAN BE EXPECTED TOWARD THE
MIDDLE OF NEXT WEEK AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE STARTS TO
BUILD IN OVER OUR REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:04 PM CDTTornado WarningHGXAustin, Washington56 min
Jun 26, 9:07 PM CDTTornado WarningHGXAustin, Washington53 min
Jun 27, 6:33 AM CDTFlash Flood WarningHGXWashington3 hr
Jun 27, 8:20 AM CDTFlash Flood WarningHGXHouston3 hr
Jun 27, 8:33 AM CDTFlash Flood WarningHGXMontgomery, Polk, San Jacinto, Trinity, Walker3 hr
Jun 27, 9:31 AM CDTFlash Flood WarningHGXGrimes, Madison, Washington119 min
Jun 27, 11:29 AM CDTFlash Flood WarningHGXGrimes, Madison, Washington3 hr
Jun 27, 1:20 PM CDTSevere Thunderstorm WarningHGXMontgomery55 min
Jun 27, 2:00 PM CDTTornado WarningHGXSan Jacinto30 min
Jun 27, 3:21 PM CDTSevere Thunderstorm WarningHGXLiberty39 min
Jun 27, 5:25 PM CDTTornado WarningHGXBrazos, Burleson35 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.